Campo JV, McNabb J, Perel JM, Mazariegos GV, Hasegawa SL, Reyes J.
“Kava-induced fulminant hepatic failure”.
J Am Acad Child Adolesc Psychiatry. 2002 Jun 06;41(6):631-2.
Kava is an herbal preparation derived from piper methysticum, a plant indigenous to the South Pacific, where it has been used for cultural, recreational, and medicinal purposes. Kava has been growing in popularity in the United States and Europe as an unregulated anxiolytic and sedative, where it has been marketed with claims that it is a safe and \"all natural\" alternative to standard anxiolytic medications. Several related [alpha]-pyrones known as kavapyrones or kavalactones appear to be the active constituents, with a variety of effects such as ability to block the voltage-dependent sodium ion channel and affinity for [gamma]-aminobutyric acid (GABA) receptors being reported (Wong et al., 1998). A recent review and meta-analysis suggests that kava is superior to placebo as a treatment for anxiety, with the most commonly reported adverse reactions including gastrointestinal distress, allergic skin reactions, headache, and photosensitivity (Pittler and Ernst, 2000).
We report the case of a 14-year-old girl who developed fulminant hepatitis and hepatic failure requiring liver transplantation after taking a commercially available kava preparation for anxiety, presumably at the recommended dosage over a 3-month period. Her medical history was unremarkable aside from frequent anxiety and worry, and the child was not using other medications, alcohol, inhalants, or illicit drugs. She presented with a 1-week history of nausea, vomiting, malaise, and poor oral intake, without fever or diarrhea. Initial workup revealed markedly abnormal liver function tests: alanine aminotransferase, 4,076 U/L; aspartate aminotransferase, 3,355 U/L; [gamma]-glutamyltransferase, 148 U/L; total bilirubin, 16.2 mg/dL; ammonia, 17 [mu]g/dL; and prothrombin time, 29.4 seconds. Tests for human immunodeficiency virus, cytomegalovirus, Epstein-Barr virus, Wilson\'s disease, [alpha]1-antitrypsin deficiency, antinuclear antibodies, and hepatitis A, B, C, and E were negative. Initial liver biopsy revealed active fulminant hepatitis with extensive centrilobular necrosis, approximately 25% hepatocellular viability, and mixed inflammatory infiltrates consisting of lymphocytes, histiocytes, scattered eosinophils, and occasional neutrophils. No viral cytopathic changes were identified, and immunohistochemical stains for hepatitis B surface and core antigens were negative. The patient underwent successful orthotopic liver transplantation using a whole cadaveric liver allograft, under tacrolimus and steroid immunosuppression. Pathological examination of the native liver revealed active fulminant hepatitis with total hepatocyte necrosis and extensive parenchymal infiltration by lymphocytes, histiocytes, and occasional eosinophils. The patient and her parents consented to the publication of this report.
This is the first report of potentially fatal hepatotoxicity associated with the use of kava in a child. Acute liver failure requiring transplantation in a 50-year-old man following the use of kava at somewhat higher than recommended doses over a 2-month period has been reported, with the etiological role of kava supported by chronology, exclusion of other causes, and histological findings (Escher and Desmeules, 2001). Elevated levels of [gamma]-glutamyltransferase have been reported in heavy kava users in an aboriginal community (Matthews et al., 1988). Acute necrotizing hepatitis in two adult women that resolved when the drug was withdrawn has also been reported in the German-language literature (Strahl et al., 1998).
It is ironic and troubling that parents may turn to herbal preparations because of fears related to comparatively well-studied standard psychopharmacological agents and the stigma associated with their use. Manufacturers of herbal products are not required to provide proof of safety and efficacy to the U.S. Food and Drug Administration. There is little systematically collected data on the adverse effects and potential drug interactions associated with kava, and even less is known about the use of kava in children. This report suggests that kava can be associated with grave consequences in children, perhaps even when used within recommended guidelines, and reinforces the common-sense notion that \"natural\" and \"safe\" are not synonyms. Kava use in childhood cannot be recommended in the absence of additional research and a better understanding of drug delivery and potential toxicities.